I’m really excited to have received this book I ordered today. It is a great reference for medications and the nutrient deficiencies they can cause as well as how to treat them.
This is an area of medication use that I am passionate about and I look forward to further study and posts in this area. I hope to be able to help those of you who may be suffering with deficiencies that you are not even aware of.
Medications and nutrient deficiencies
As a Pharmacist I know how important, and often lifesaving, medications are. Antibiotics, epilepsy medications, insulin for diabetics etc save lives.
A problem with taking some medications is that even though they treat illness they can also cause undesirable effects. Side effects of medications can range from mild and short lasting to more severe and longer lasting.
Nutrient deficiencies are a side effect from taking some medications. There have been many studies and reports on this however it is not something that is taken in to consideration very often when people present to their Doctor or Pharmacist to ask about symptoms they are suffering with.
Medications that can cause nutrient deficiencies
Some commonly used medications that can cause nutrient deficiencies include;
- Oral contraceptive pill
- Hormone replacement therapy
- Epilepsy medicines
- Diabetes medicines
- Blood pressure medicines
- Cholesterol medicines
- Heartburn medicines
It is likely that someone who takes prescription medicines is taking at least one medicine from the list above.
Symptoms that may be caused by nutrient deficiencies
It is possible that some diseases, symptoms and conditions could be caused by nutrient deficiency. Examples include;
- Leg cramps
- Nerve pain
- Chronic diarrhoea
- Hair loss
- Erectile dysfunction
- Memory loss
- Weight gain
The list goes on.
Next week I will start discussing nutrient deficiencies that can arise from commonly used medications.
What is anaphylaxis?
Following on from the post about how to use an EpiPen in cases of anaphylaxis I thought I would discuss what anaphylaxis actually is.
Anaphylaxis is a severe allergic reaction and should be treated as a medical emergency as it can be life threatening. Anaphylaxis occurs after a person is exposed to the thing that they are allergic to. It is usually a food, medicine or insect that causes the reaction. Not everyone who has an allergy has anaphylactic reactions.
Signs and symptoms of anaphylaxis
Anaphylaxis can start as less severe symptoms such as swollen lips, eyes, mouth, hives and vomiting (insect allergy) then progress to severe symptoms such as the following;
- Swollen or tight throat
- Swollen tongue
- Trouble breathing/noisy breathing
- Cough or wheezing
- Husky voice
Reactions can be worse if it is hot or the person has been drinking alcohol. If someone is allergic to a food it can depend how much of the food they ate and how it was prepared.
What to do in an anaphylactic reaction
If you are aware that someone is an anaphylaxis sufferer and you notice any of the above symptoms ask them where their EpiPen is.
- If the person is able they should administer the EpiPen themselves.
- If they are not you should administer it for them.
- In either case 000 should also be called as sometimes the person improves quickly and sometimes they don’t. Even if someone improves they can deteriorate again quickly.
What is in an EpiPen?
EpiPens contain adrenalin. Adrenalin works by quickly reversing the allergic reaction.
Sometimes one dose of adrenalin is enough and sometimes a second dose is needed after a time. This is why it is important for medical assistance to be sought immediately.
With children starting back at school and childcare and recent changes to how EpiPens are used it’s a good time for a review.
Why are EpiPens used?
An EpiPen is used in a situation where someone has a severe allergic reaction. This reaction can be life threatening and requires immediate use of an EpiPen which contains adrenalin.
Anaphylaxis sufferers can be allergic to various things such as foods, insect bites and stings, medicines, latex and more.
In any situation where an EpiPen is used an ambulance should also be called.
How to use an EpiPen
- If the sufferer is able to they should give themselves the EpiPen. If not it should be administered by someone else
- An EpiPen comes in a carry case and is easily removed from this by flipping open the cap and sliding the pen out.
- Make sure to sit or lay the person on the ground before using the EpiPen
- Grip the EpiPen around the middle by making a fist. It is important not to have any part of your hand around the bottom of the EpiPen as this is where the medicine comes out.
- To remember which way to hold the EpiPen remember the rhyme
“blue to the sky and orange to the thigh”
This means point the blue end away from the person and point the orange end towards the thigh
- When the EpiPen is held correctly the blue safety cap can be removed and the EpiPen placed against the persons thigh
- It is fine to give the EpiPen through clothing just remember to avoid seams, buttons etc as the needle won’t be able to pass through these
- Push the EpiPen in hard against the person until a click is heard
- The EpiPen should be held in place in the persons thigh for 3 seconds
- After this time the pen can be removed from the person
- Keep the person laying down and call 000
- Record what time the EpiPen was given because if there is no response after 5 minutes a second EpiPen can be given
- Each pen can only be used once. When the pen has been used the viewing window becomes black
- Always check the viewing window before using an EpiPen and if it is not clear then that EpiPen should not be used
- Check expiry dates regularly to make sure the EpiPen you have is in date
- Store your EpiPen out of the sun
EpiPen usage changes
The recommended time to leave the EpiPen in the thigh used to be 10 seconds. The recommended time is now 3 seconds.
It was previously recommended to massage the site where the EpiPen was injected. This is now no longer recommended.
To watch an EpiPen training video visit www.allergy.org.au